Breast Cancer Treatment With Paclitaxel Increases Risk of Paclitaxel-Induced Peripheral Neuropathy
Women with breast cancer who are receiving dose-dense paclitaxel are more likely to experience paclitaxel-induced peripheral neuropathy (PIPN) when compared with women who receive the treatment weekly, according to research presented at the 48th Oncology Nursing Society (ONS) in San Antonio, Texas.
“To our knowledge, this is among the first analysis to compare PIPN patterns among young adult women with breast cancer receiving weekly or dose dense paclitaxel regimens, two of the most common paclitaxel-based adjuvant regimens,” the researchers wrote.
Generally, PIPN is characterized by numbness and tingling in an individual’s hands and feet with symptoms potentially limiting daily activities and quality of life in the years after paclitaxel treatment.
The researchers investigated the severity patterns of PIPN among young adult women (n = 34) with breast cancer who were receiving either a weekly (80 mg/m2) or dose sense paclitaxel (175 mg/m2 every 14 days) regimens for the disease. Study participants were young women aged 18 to 39 years who were just beginning cancer treatment. The participants completed the four numbness and tingling items of the Quality of Life Questionnaire-Chemotherapy-induced peripheral neuropathy twenty-item scale (QLQ-CIPN20) at different timepoints: prior to beginning treatment (T1), after receiving approximately 350 mg/m2 of paclitaxel (T2), and after receiving 700 mg/m2. The numbness and tingling scores (0 – 100, higher scores = worse severity) were compared at T3 between women receiving dose dense treatment and weekly treatment.
The results showed that numbness and tingling severity was worse at T3 among women receiving dose dense paclitaxel compared with those receiving weekly paclitaxel. Indeed, among the women receiving dose dense treatment (n = 27), median QLQ-CIPN4 scores increased from 0 at T1 to 12.5 at T3, while women receiving weekly treatment (n = 12) experienced a median score of 0 at T1 and T3.
The study did have limitations. For example, the study included a homogenous patient population. Additionally, the significance of the results could have been impacted by the study’s small sample size. Finally, women receiving weekly paclitaxel could have potentiallty experiences worse chemotherapy-induced peripheral neuropathy if it was measured at T3 instead of T2.
Still, the results are noteworthy for nurses who treat this patient population.
“The results demonstrated that at the same cumulative dose of paclitaxel, dose dense paclitaxel delivery produced worse neuropathy severity than weekly paclitaxel delivery among young adult women with breast cancer,” the researchers concluded. “Given the negative effects of PIPN on physical function and chemotherapy dosing, it is important for nurses to understand PIPN patterns to initiate timely neuropathy management for young adult women with breast cancer.”
Knoerl, R, Mazzola E, Frazier AL, et al. Exploring chemotherapy-induced peripheral neuropathy severity patterns among young adult women with breast cancer receiving weekly or dose dense paclitaxel. Poster presented at: The 48th Annual Oncology Nursing Society Congress; April 26 – 30, 2023; San Antonio, TX. Accessed April 19, 2023. https://ons.confex.com/ons/2023/meetingapp.cgi/Paper/13390